Indiana, 2025Tornado and Damaging Winds in Indiana, December 28, 2025
December 28, 2025 · NWS LMK · 9 events in 5 counties and zones
During the evening hours on December 28th, a strong cold front moved across the Ohio Valley, bringing a line of showers and thunderstorms through the region ahead of the front. Before the front passed through, temperatures were able to warm into the 70s during the day on December 28th, with southerly flow also helping to increase moisture as dewpoint temperatures rose into the upper 50s and low…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours on December 28th, a strong cold front moved across the Ohio Valley, bringing a line of showers and thunderstorms through the region ahead of the front. Before the front passed through, temperatures were able to warm into the 70s during the day on December 28th, with southerly flow also helping to increase moisture as dewpoint temperatures rose into the upper 50s and low 60s. As the line of storms began to push across southern Indiana, the instability began to greatly decrease as the line pushed from west to east across the area. Still, there was enough instability to sustain storms across much of the area, with scattered wind damage and strong wind gusts observed. One spin-up EF0 tornado occurred in southern Harrison County near the Central community, with maximum wind speeds estimated around 75 to 80 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 28, 7:58 PM EST, 23 minutes earlier. Its key messages:
- * A strong cold front will move through the region tonight. Showers and strong wind gusts of 40-45+ mph are likely. Localized severe wind gusts of 60+ mph are also possible, mainly between 7 PM this evening and 12 AM EST Monday. * Temperatures plummet into the 20s and 30s by Monday morning, with colder weather lingering through next week. Wind chills will reach the teens and may briefly drop into the single digits Tuesday morning.
Area forecast discussion, Dec 28, 7:58 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
758 PM EST Sun Dec 28 2025
.KEY MESSAGES...
* A strong cold front will move through the region tonight. Showers
and strong wind gusts of 40-45+ mph are likely. Localized severe
wind gusts of 60+ mph are also possible, mainly between 7 PM this
evening and 12 AM EST Monday.
* Temperatures plummet into the 20s and 30s by Monday morning, with
colder weather lingering through next week. Wind chills will reach
the teens and may briefly drop into the single digits Tuesday
morning.
&&
.MESOSCALE...
Issued at 758 PM EST Sun Dec 28 2025
Closely watching the severe line of storms passing through the
Evansville area at this time. Generally, the intensity of the line
has weakened some since it developed across central IL as it runs
into weaker instability. However, VAD wind profiles show the 55kt
LLJ around 3-4k ft, leading to strong shear parameters. SPC
Mesoanalysis indicated a pocket of 65kt effective bulk shear values
where severe warnings remain along the line in PAH and IND areas.
Additionally, sfc-500 helicity is rather impressive, with a zone of
300 m2/s2 just north of Evansville and extending north into central
IN. While the shear is undoubtedly impressive, instability
parameters are not quite as strong, with MLCAPE up to 250 J/kg
mainly over KY and reaching just up to Dubois county. Damaging wind
gusts along the line remain the primary hazard, but given what we
have seen to our west over the last few hours, little kinks in the
line have caused embedded mesovortices that quickly appear and
disappear. Due to this, while we still expect the line to continue
to gradually weaken as it slides east, given the amount of shear at
play, there is still a risk for line surges and quick meso
developments, particularly across our southern IN counties.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 305 PM EST Sun Dec 28 2025
Afternoon satellite imagery shows clouds have scoured out a bit
across central and eastern Kentucky resulting in partly sunny skies.
Temperatures at mid-afternoon were in the lower 70s. As of this
writing, all of climate sites have broken their daily high
temperature records. Other than the plentiful sunshine, gusty
southwest winds have been increasing across the region. Based on
the KY Mesonet, wind gusts of 30-35 mph have been common, though a
few bursts to 40 mph have been recorded. For the remainder of the
afternoon, no significant weather is expected, other than the gusty
winds. A band of lower clouds will start to move into our western
CWA in the next hour or so which will likely cap off any future
temperature rises.
Moving into this evening, well advertised surface cold front is
stretched out across MO and will be moving into the St. Louis Metro
in the next few hours. Locally, we'll see gusty southwest winds
continue from the afternoon into the evening hours. The cold front
looks to enter our western CWA around 29/01Z or so and then pass
through the I-65 corridor 29/03Z and then exit the LMK CWA by 29/05Z.
Ahead of the front, a pool of moisture and steeper lapse rates will
be found and this should generate a band of stronger convection
right along the frontal interface. A plume of MLCAPE of 500-800
J/kg should develop along the front out to our west. However, this
plume of instability looks to wane rather quickly as it approaches
the I-65 corridor due to the loss of heating. Convection is likely
to maximize in intensity out to our west this evening and then begin
to weaken as it crosses the LMK CWA.
Highest risk of severe weather, mainly damaging winds and an
isolated QLCS spin up tornado threat, would be in areas mainly west
of the I-65 corridor. The storms along the front will be interacting
with 40-50kts of flow at 850mb with a westerly 700mb of 65-70kts
yielding SRH values of 250-300 m2/s2. While the shear is certainly
impressive, the instability is marginal at best. However, cold
season convection does not need much instability to get severe to
occur. Given the shear profile, really can't rule out that QLCS
tornado threat in areas west of I-65. A potential negative to the
severe threat is that the we'll have a dense/cold airmass advancing
right behind the frontal interface. In situations like this, I have
seen that cold low-level flow undercut convection and keep it more
elevated. Still with such strong low-level flow, stronger cores
would be able to mixdown some of that higher momentum air aloft
(similar to 12/18-19/25) as the front pushes through. In advance of
the front, 35-40 mph wind gusts will be found, but within that thin
band of convection gusts of 45-55 mph, maybe 60 in spots can't be
ruled out. Given the strong gradient winds ahead/behind the front,
a Wind Advisory will continue for the area this evening and into the
overnight period.
Behind the front, we expect a rapid cool down given strong cold
advection. Steepening lapse rates will allow additional mixing of
higher momentum air aloft, so gusty west to west-northwest winds
will continue into the overnight period while temperatures fall into
the lower-mid 20s by sunrise Monday. The gusty winds combined with
the cold air temperatures will lead to wind chills down in the
single digits.
Monday will feature cloudy skies early in the day with gusty winds
continuing through the morning hours and into the afternoon. The
gradient will relax a bit by evening and some clearing is likely
from west to east in the late afternoon. Highs will not exhibit
much of a diurnal swing at all. Afternoon temps will range from the
upper 20s over southern IN and north-central KY to the lower 30s
along the KY/TN border. Dry and cold conditions are expected for
Monday night with lows in the upper teens.
Northwest flow regime will continue across the region on Tuesday
with below normal temperatures. Highs Tuesday will range from the
upper 20s over southern IN and northern Kentucky to the lower 30s
down across southern KY. Lows Tuesday night will mainly be in the
lower 20s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 305 PM EST Sun Dec 28 2025
Wednesday through Thursday Night...
Cold cyclonic flow will continue across the Ohio Valley Wednesday and
into Thursday. Within that cold cyclonic flow, a series of
clippers/perturbations will move through the Great Lakes and
northern Ohio Valley. One clipper may edge close enough to yield
some snow showers across far SE Indiana and into the Bluegrass
region on New Years Day (Thursday). So for this forecast issuance,
we'll carry some chance PoPs in for late Wednesday night and
Thursday across the NE sections. Highs Wednesday will be in the mid-
upper 30s across southern IN and northern KY with low-mid 40s across
southern KY. Similar readings will be found on New Years Day with
mid-upper 30s over southern IN and northern KY with low-mid 40s down
across southern KY.
Friday through Sunday...
The upper pattern may relax a bit by late week as the upper trough
axis to our north moves slightly east and the flow across the Plains
and into the Ohio Valley becomes slightly more zonal. A split flow
pattern is likely to develop out across the western CONUS during
this time frame. A southern stream perturbation may spread some
light precipitation back into the region late Friday and Saturday.
Depending on the timing, a wintry mix could be seen on the northern
side of this feature. Drier/colder conditions look to return to the
region by Sunday.
Extended Forecast Discussion...
Moving into week two, high latitude blocking is expected across
Alaska and up across Greenland. The flow across the CONUS will be
highly amplified here with a broad ridge across the Rockies and a
downstream trough axis along the eastern US Coast. This will place
the Ohio Valley in a northwest flow regime with a gradient of
temperature likely across the region. Colder readings will be found
across the NE Ohio Valley with slightly milder air down toward the
Ozarks. A quick moving front should bring a re-inforcing shot of
colder air by Tuesday with maybe a few clipper systems zipping
through in the NW Flow by mid-week.
The pattern becomes very interesting by mid-late next week (1/8-10)
as significant blocking is expected to be in place across Canada and
into AK with the PV displaced southward across southern Quebec.
Trough axis along the western CONUS looks to shear out with pieces
ejecting into the central/southern Plains. Experimental signal
analysis from 12/19 had a stronger signal crossing in the 1/8-10
period which could bring some wintry weather to the Ohio Valley and
Mid-Atlantic.
&&
.AVIATION /00Z TAFS THROUGH 06Z TUESDAY/...
Issued at 620 PM EST Sun Dec 28 2025
Keeping an eye on a line of severe thunderstorms moving across
southern IL this evening, as they make their way eastward. We'll see
this line pass through the area later on this evening and tonight,
quickly bringing a round of showers and storms with reduced vis and
cigs to the terminals. This is line is expected to weaken as it
approaches the I-65 corridor, but still expect at least gusty
showers across all terminals. Gusty winds will remain possible both
before the line of precip, and after with the front plowing through.
We'll see our gusty winds become more westerly by tonight, and some
cig improvements by tomorrow.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory until 7 AM EST /6 AM CST/ Monday for KYZ023>043-
045>049-053>057-061>067-070>078-081-082.
IN...Wind Advisory until 7 AM EST /6 AM CST/ Monday for INZ076>079-
083-084-089>092.
&&
MESOSCALE...CJP
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...CJPHazardous weather outlook, Dec 28, 3:19 PM EST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
319 PM EST Sun Dec 28 2025
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-292030-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
319 PM EST Sun Dec 28 2025 /219 PM CST Sun Dec 28 2025/
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...This Afternoon and Tonight.
Strong wind gusts approaching 40 mph will be possible late this
afternoon and evening ahead of a strong cold front.
A thin line of showers, likely accompanied by strong wind gusts, will
race east across central Kentucky and southern Indiana between 7 PM
this evening and 1 AM EST Monday. Localized damaging winds will be
possible during this time. There is also a very low chance for a
brief tornado in areas west of I-65.
A Wind Advisory is in effect for the entire outlook area this evening
and into the overnight hours.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tuesday morning will be very cold, with wind chills briefly dropping
into the single digits.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
MJ
Thunderstorm Wind, Dubois
- When
- December 28, 8:21 PM EST
- Where
- Dubois County, 0.48 mi SSW of Hillham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.513, -86.703
A tree fell down on State Road 56 E before a motorist hit it.
Thunderstorm Wind, Dubois
- When
- December 28, 8:29 PM EST
- Where
- Dubois County, 2.82 mi WSW of Celestine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.370, -86.831
Thunderstorm Wind, Washington
- When
- December 28, 9:12 PM EST
- Where
- Washington County, 0.86 mi SW of Martinsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.440, -86.040
A tree fell on Martinsburg Road.
Thunderstorm Wind, Clark
- When
- December 28, 9:18 PM EST
- Where
- Clark County, 1.6 mi E of Blue Lick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.504, -85.771
A large tree fell down and caused utility poles to bend.
Thunderstorm Wind, Floyd
- When
- December 28, 9:20 PM EST
- Where
- Floyd County, 2.14 mi WNW of Georgetown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.309, -86.008
A tree fell on power lines.
Tornado, Harrison
- When
- December 28, 9:22 PM EST to 9:23 PM EST
- Where
- Harrison County, 0.17 mi NE of Hillgrove to 0.27 mi ENE of Hillgrove
- Rating
- EF0
- Path length
- 0.12 mi
- Path width
- 60 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.122, -86.178
A National Weather Service storm damage survey determined that a brief EF0 tornado with peak winds around 75 mph touched down near the intersection of Lickford Bridge Road and Hill Grove Road northwest of Central in southern Harrison County. The tornado was on the ground for just over one-tenth of one mile with a maximum width estimated at 60 yards.
Thunderstorm Wind, Harrison
- When
- December 28, 9:23 PM EST
- Where
- Harrison County, 0.56 mi SSE of Mauckport
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.023, -86.194
The state removed trees from State Roads 135 and 11 near Mauckport.
Thunderstorm Wind, Clark
- When
- December 28, 9:25 PM EST
- Where
- Clark County, 0.67 mi SSE of Memphis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.471, -85.766
There was a large tree blocking US 31.
Thunderstorm Wind, Clark
- When
- December 28, 9:33 PM EST
- Where
- Clark County, 0.81 mi W of Sellersburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.398, -85.765
A tree fell on power lines on Ohio Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Michigan, December 28 to 29, 20251 death · 1 injured · 22 events
- Rip Current in Puerto Rico, December 28, 20251 death · 2 injured · 1 event
- Cold in Arizona, December 28, 20251 death · 1 event
- Tornado and Damaging Winds in Indiana, December 28, 20251 injured · $1.5 million · EF1 · 8 events
- Tornadoes and Damaging Winds in Illinois, December 28, 2025EF2 · 10 events
- Blizzard and Winter Storm in Minnesota, December 28 to 29, 20251 injured · 42 events
- Tornadoes and Flood in Illinois, December 28, 2025EF1 · 14 events
- Tornado and Hail in Illinois, December 28, 2025EF1 · 8 events
- Damaging Winds in Ohio, December 28, 2025$27,000 · 50 kt wind · 11 events
- Ice Storm and Winter Weather in New York, December 28 to 29, 202527 events
- High Wind and Winter Weather in Illinois, December 28 to 29, 202552 kt wind · 24 events
- Winter Weather in Wisconsin, December 28 to 29, 202520 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308261, 1308263, 1308264, 1308265, 1308266, 1308444, 1308267, 1308268, 1308269.